Format

Send to

Choose Destination
Mol Clin Oncol. 2017 Aug;7(2):285-287. doi: 10.3892/mco.2017.1296. Epub 2017 Jun 21.

Cystoid macular edema secondary to paclitaxel therapy for ovarian cancer: A case report.

Author information

1
Department of Biomedical Science and Human Oncology, Obstetrics and Gynecology Unit, University of Bari, I-70124 Bari, Italy.
2
IRCCS 'Giovanni Paolo II', I-70124 Bari, Italy.
3
Department of Ophthalmology, University of Bari, I-70124 Bari, Italy.

Abstract

Paclitaxel is a member of the taxane agents that has demonstrated efficacy in ovarian cancer, both in first- and in second-line therapy. Counted among the side-effects of this drug are neurological disorders. In the present study, a rare case of a non-neuropathic ocular disorder, known as cystoid macular edema (CME), due to paclitaxel in patients treated for ovarian cancer is described. Macular edema, or CME, is a common cause of visual impairment that has been classically demonstrated by fluorescein angiograms, showing capillary leakage. CME without fluorescein leakage is rare, and its most common causes are juvenile X-linked retinoschisis, Goldmann-Favre syndrome, and niacin toxicity. At the present time, the mechanism associated with the form of CME that does not exhibit any signs of fluorescein leakage has not been elucidated due to an absence of histopathological studies. Several mechanisms have been proposed, although it is considered to occur due to disruption of the normal blood-retinal barrier by molecules with a molecular weight lower than that of fluorescein, which leads to fluid accumulation in the intracellular space. It is well known that taxane agents cause fluid retention, represented by edema, weight gain, and third-space fluid collection (pericardial, pleural, ascites), and this appears to be associated with their cumulative dose. The present case study confirms that macular edema associated with paclitaxel use exhibits spontaneous resolution following discontinuation of the causative agent. Taxane-associated maculopathy has been scarcely reported in the literature, but the gynecological oncologist should be alert to its possible development, and an ophthalmologic evaluation should be offered to all patients using paclitaxel.

KEYWORDS:

chemotherapy; ovarian cancer; taxanes

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center